Portal vein thrombosis (PVT) after breast cancer treatments

Posted by survivor03152016 @survivor03152016, Oct 24, 2019

Hi from Oregon
I was diagnosed two weeks before my 33rd birthday in March of 2016.
I had left breast mastectomy with axillary lymphnode dissection without reconstruction in April. I started chemotherapy AC every other week for 4 treatments. Then weekly Taxol for 12 treatments through my port.
Month off. port out.
Started radiation for 5 weeks.
Took Tamoxifen for 18 months and chose quality of life on September 6 2018.
Then August 13 2019 diagnosed with right portal vein thrombosis in my liver. Sickest I have EVER been.
Medical Oncologist is also hematologist! No answers at all, still more tests being ran.
Anyone experience this ?
I’m 36 and on blood thinners.

@survivor03152016
I am so very sorry you are going through all of this. If there is a cancer support group nearby, please check it out. That is some place where you can talk freely and get support. And be proactive in your health care. If you feel the need, do not hesitate to get a second opinion. All the best to you.

REPLY

Hi @survivor03152016, I'd like to bring @trese5524 into this discussion. She too had to stop tamoxifen and start taking blood thinners. In her case, it was because of blood clots in the lungs.

@survivor03152016, was the portal vein thrombosis (PVT) caught early enough that blood thinners is the only treatment you'll need? How are you doing?

REPLY

@survivor03152016
I re-read your post … don't give up. Can you try any of the aromatase inhibitors? I tried the first two (anastrozole and letrozole) which did not work for my body and then was started about 2 months ago on exemestane and, so far, so good. Hang in there…you've got this.

REPLY

I’ve been taking letrozole for 3 months with continuous neck and shoulder pain. I’m considering switching to exemestane. May I ask how your symptoms improved? There is an interesting article/podcast on Breastcancer.org titled How to Relieve AI related Pain, by a Dr.Khanna. I at least understand the reason for joint pain.

REPLY
@cfacarol

I’ve been taking letrozole for 3 months with continuous neck and shoulder pain. I’m considering switching to exemestane. May I ask how your symptoms improved? There is an interesting article/podcast on Breastcancer.org titled How to Relieve AI related Pain, by a Dr.Khanna. I at least understand the reason for joint pain.

Jump to this post

@cfacarol
I could barely walk from the anastrozole and letrozole, the bone pain was so horrendous in my heels and ankles as well as in my elbows and hands. On the exemestane, I am not having all of that. I also think I'm having less hot flashes, but I do take my pill at night so I may be sleeping through most of that. The one thing I am having is insomnia – I can go to sleep easily, but awaken about 3 hours after falling asleep and then get up and read my Nook for a while and then go back to sleep. The trade off for me – bone pain or insomnia – I'll take the insomnia!

REPLY
@trixie1313

@cfacarol
I could barely walk from the anastrozole and letrozole, the bone pain was so horrendous in my heels and ankles as well as in my elbows and hands. On the exemestane, I am not having all of that. I also think I'm having less hot flashes, but I do take my pill at night so I may be sleeping through most of that. The one thing I am having is insomnia – I can go to sleep easily, but awaken about 3 hours after falling asleep and then get up and read my Nook for a while and then go back to sleep. The trade off for me – bone pain or insomnia – I'll take the insomnia!

Jump to this post

Thank you. I also have a similar sleep problem. Not sure it is caused by the letrozole because I had insomnia before taking it.

REPLY
@trixie1313

@cfacarol
I could barely walk from the anastrozole and letrozole, the bone pain was so horrendous in my heels and ankles as well as in my elbows and hands. On the exemestane, I am not having all of that. I also think I'm having less hot flashes, but I do take my pill at night so I may be sleeping through most of that. The one thing I am having is insomnia – I can go to sleep easily, but awaken about 3 hours after falling asleep and then get up and read my Nook for a while and then go back to sleep. The trade off for me – bone pain or insomnia – I'll take the insomnia!

Jump to this post

I've written here about taking Arimidex for over a year and a half, and finally giving it up due to all the side effects mentioned by other members of this group Everything hurt, joints, hands, feet, and I just felt OLDER. I took a month or more off and my Oncologist switched my medication to Exemestane. After two weeks or so I had a severe bout of neck and head pain. I'm in Physical Therapy now, and again my Oncologist has taken me off the drug for a month and I have an appointment to see her in December. Trixie, I'm so glad to know this drug is working for you. I don't want to go on Letrozole because from all I've read here and online, the side effects are the same as Arimidex. That leaves Tamoxifen. Oh, what to do!

REPLY
@sparklegram

I've written here about taking Arimidex for over a year and a half, and finally giving it up due to all the side effects mentioned by other members of this group Everything hurt, joints, hands, feet, and I just felt OLDER. I took a month or more off and my Oncologist switched my medication to Exemestane. After two weeks or so I had a severe bout of neck and head pain. I'm in Physical Therapy now, and again my Oncologist has taken me off the drug for a month and I have an appointment to see her in December. Trixie, I'm so glad to know this drug is working for you. I don't want to go on Letrozole because from all I've read here and online, the side effects are the same as Arimidex. That leaves Tamoxifen. Oh, what to do!

Jump to this post

@sparklegram
But you may not get any of those side effects. The only way you will know is if you try it. While I had horrible side effects with anastrozole and letrozole, I'm not really having it with the exemestane and you did. Maybe get your neck and head feeling better and at least try it. I am also taking a higher dose of vitamin D as it's known that breast cancer patients are low in that and that can help with bone pain…check with your doctor first before taking that. Hang in there.

REPLY
@cfacarol

Thank you. I also have a similar sleep problem. Not sure it is caused by the letrozole because I had insomnia before taking it.

Jump to this post

@cfacarol
After only 4 hours of sleep last night, I'm skipping tonight's pill and shall try taking the exemestane in the morning to see if that helps.

REPLY
@trixie1313

@sparklegram
But you may not get any of those side effects. The only way you will know is if you try it. While I had horrible side effects with anastrozole and letrozole, I'm not really having it with the exemestane and you did. Maybe get your neck and head feeling better and at least try it. I am also taking a higher dose of vitamin D as it's known that breast cancer patients are low in that and that can help with bone pain…check with your doctor first before taking that. Hang in there.

Jump to this post

Thank you for your reply, Trixie. Do you mean try Tamoxifen? Even my Oncologist said Letrozole is similar to Arimidex. I do take a large dose of vitamin D daily and I have for years. I'm really glad to know you are doing well with Exemestane.

REPLY
@sparklegram

Thank you for your reply, Trixie. Do you mean try Tamoxifen? Even my Oncologist said Letrozole is similar to Arimidex. I do take a large dose of vitamin D daily and I have for years. I'm really glad to know you are doing well with Exemestane.

Jump to this post

@sparklegram
Hi there – no, I am on exemestane. It is similar, but make up must be slightly different as I'm not having the joint pain as in the other two aromatase inhibitors. Because of a family history of blood clots, I am hesitant to try Tamoxifen. For me, right now, I'm happy and think I can keep going on this one. Hoping it stays that way because 10 years is a very long time for the bad side effects.

REPLY
@trixie1313

@cfacarol
I could barely walk from the anastrozole and letrozole, the bone pain was so horrendous in my heels and ankles as well as in my elbows and hands. On the exemestane, I am not having all of that. I also think I'm having less hot flashes, but I do take my pill at night so I may be sleeping through most of that. The one thing I am having is insomnia – I can go to sleep easily, but awaken about 3 hours after falling asleep and then get up and read my Nook for a while and then go back to sleep. The trade off for me – bone pain or insomnia – I'll take the insomnia!

Jump to this post

@trixie1313 @cfacarol
I always was a great sleeper until chemo, and then that went out the window. It's been almost two years now and, for me, I need afternoon exercise and one mg. of melatonin at bedtime; otherwise, like Trixie, I'm awake by 2:30-3:00 a.m. I tried weening myself off the melatonin to no avail. Yes, it likely is the anastrozole playing havoc with my system… I am considering switching to letrozole to see if the arthralgia would be lessoned, but as I'm supposed to be on an AI for 7-10 years, I hesitate to take a steroid. No one seems to have studied what it's like to go off of it (or any of the AIs) after that length of time.

REPLY
Please sign in or register to post a reply.